Nebraska, 2020

Drought in Nebraska, August 18 to 31, 2020

August 18 to 31, 2020 · NWS FSD · 1 event in 1 county or zone

Rainfall of 25 to 50 percent of normal during July and August with above normal temperatures led to the development of severe short-term drought conditions over much of northeast Nebraska.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$160,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Rainfall of 25 to 50 percent of normal during July and August with above normal temperatures led to the development of severe short-term drought conditions over much of northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 9:28 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 17, 9:28 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1028 PM CDT Mon Aug 17 2020

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 358 PM CDT Mon Aug 17 2020

Aside from the breezy winds, a rather nice afternoon has developed
across the region with temperatures in the 80s and mostly sunny
skies. Winds will calm down after the surface layer decouples, with
radiational cooling dropping temperatures down into the mid 50s to
lower 60s. Dew points during the day got into the lower 60s, so
cross over temperatures indicate that fog is certainly a possibility
tonight into the early morning hours. Fog is most likely across NW
IA, with areas in far SE SD and NE Nebraska possibly seeing some fog
along the MO River Valley.

Just before sunrise a weak shortwave skirts along the MO River
Valley in central SD, which could lead to a shower or two into the
early morning hours. Sounding profiles suggest very dry conditions
below 10 kft, so if any showers were able to form the raindrops
would struggle to reach the surface. Winds will be picking up
shortly after sunrise, with strongest winds west of the I-29
corridor remaining breezy into the evening hours.

A pair of shortwaves come off the ridge heading across the area
overnight into Wednesday morning, with high resolution guidance not
agreeing on how this event will play out. Some models have storms
traveling down the James River Valley, while others only have
portions of SW MN seeing any activity. As previous shift had done,
have kept precipitation probabilities no higher than 20% and timed
with the synoptic wave as it passes overhead. MUCAPE suggests 1000-
1500 J/KG will be possible in the early evening hours, and while a
strong to severe storm is possible, sounding profiles would
characterize the CAPE as 'long and skinny' which would be more
indicative of heavy rainfall than a severe weather threat. WPC
agrees and has placed the area west of the I-29 corridor under a
marginal risk for excessive rainfall. HREF probability-matched mean
favors the James River Valley storm tracks, and has a small area
receiving half an inch to an inch of rain early Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 358 PM CDT Mon Aug 17 2020

With the upper level high parked over the southwestern US through
the weekend, our upper level flow will remain north/northwesterly.
On Wednesday, the aforementioned surface high will continue moving
eastwards across the southern Great Lakes keeping our surface winds
southerly. This means it will be another warm and breezy day, with
afternoon highs approaching the 90 degree mark west of the James
River Valley, and closer to 80 degrees across SW MN and NW IA.
Clouds may provide a little relief from the warm temperatures, as a
scattered/broken stratus deck will likely form courtesy of the LLJ.

Thursday will start off similar to Wednesday, but by late morning or
mid afternoon, a shortwave is thought to scrape past west of the
James River Valley. Models do disagree a bit on the timing and
placement of the shortwave, so have kept the blended guidance for
now. While there is decent shear in the region into the late evening
hours, better CAPE values appear to be shifted out ahead of the
approaching shortwave which would limit our severe weather threat.

Upper level flow remains north/northwesterly throughout the weekend
as was mentioned earlier. Temperatures appear to remain just above
what is normally expected for this time of the year, with a small
chance at some overnight showers/thunderstorms Friday night into
Saturday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1025 PM CDT Mon Aug 17 2020

Winds will be light and variable overnight, and this could result
in patchy fog over portions of northwestern IA toward 12Z. Any
fog will burn off by mid morning on Tuesday. Winds will then pick
up a bit out of the southeast by late morning/early afternoon.
Isolated thunderstorms may develop Tuesday night, though
confidence is low.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...JM
Hazardous weather outlook, Aug 17, 8:35 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
935 PM CDT Mon Aug 17 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-190245-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
935 PM CDT Mon Aug 17 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Spotty thunderstorms will be possible at times this week, mainly
during nighttime periods. A few storms will be possible Tuesday
night, mainly through southeast South Dakota, but severe storms
are not expected. Other spotty storm chances return late week,
but it is too early to determine any severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Dakota

When
August 18, 12:00 AM CST to August 31, 11:59 PM CST
Where
Dakota forecast zone
Crop damage
$160,000
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Moderate (D1) drought evolved to severe (D2) drought conditions by mid-month. Rainfall of less than 50 percent of normal along with above normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914912.